Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 4, NWS Louisville, KY

March 14, 2019Washington County, Indiana

NWS Louisville, KY issued this tornado warning at Mar 14, 2019, 2:14 PM EDT for Washington County, Indiana. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 2:14 PM EDT (18:14 UTC)
Expired
Mar 14, 2019, 2:30 PM EDT
In force
16 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Washington County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:14 PM EDTTORNADO1 S Mckinley, INBARN DAMAGED, SPORADIC TREE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 10:47 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WFUS53 KLMK 141814
TORLMK
INC175-141830-
/O.NEW.KLMK.TO.W.0004.190314T1814Z-190314T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
214 PM EDT THU MAR 14 2019

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northwestern Washington County in south central Indiana...

* Until 230 PM EDT.
    
* At 213 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles northwest of Salem, moving northeast at 65
  mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mckinley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3878 8606 3876 8604 3869 8626 3872 8628
      3878 8620 3878 8618 3877 8617 3878 8616
      3876 8614 3877 8610 3878 8610
TIME...MOT...LOC 1813Z 232DEG 56KT 3873 8623 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

TWF
1 follow-up statement
228 
WWUS53 KLMK 141824
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
224 PM EDT THU MAR 14 2019

INC175-141834-
/O.EXP.KLMK.TO.W.0004.000000T0000Z-190314T1830Z/
Washington IN-
224 PM EDT THU MAR 14 2019

...THE TORNADO WARNING FOR NORTHWESTERN WASHINGTON COUNTY WILL EXPIRE
AT 230 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3878 8606 3876 8604 3869 8626 3872 8628
      3878 8620 3878 8618 3877 8617 3878 8616
      3876 8614 3877 8610 3878 8610
TIME...MOT...LOC 1824Z 232DEG 56KT 3883 8606 

$$

TWF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 1:13 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 14, 1:13 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
113 PM EDT Thu Mar 14 2019

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 305 AM EDT Thu Mar 14 2019

...Windy with Possible Severe Weather This Afternoon/Evening...

Overall changes: Confidence has increased some (but not a lot) in
the development of severe thunderstorms this afternoon and evening.
Available instability will not be large, but confidence has
increased in sufficient CAPE for robust convection. The Storm
Prediction Center has also upgraded the CWA to an Enhanced Risk in
the new Day 1 Convective Outlook.

Updated summary of severe weather potential today:
* Timing: 1pm EDT to 10pm EDT
* Storm mode: mix of discrete supercells and linear segments
* Main threat: straight-line damaging winds
* Other threats: tornadoes, heavy rainfall (isolated flash
  flooding), and hail
* Confidence level in forecast: Medium

A deep, closed cyclone is centered near the KS/NE border early this
morning, with a massive dry slot encompassing most of Arkansas and
Missouri. The upper trough will lift northeast today, and a 105 kt
cyclonically-curved 500 mb jet streak will move over southern
Illinois and central Indiana. The core of the substantial southerly
LLJ is now just east of the Mississippi River, and this is also the
axis of strongest low-level moisture transport. This has fueled the
overnight convection to our southwest that is quickly working into
our western CWA. Southerly sfc winds are now gusting to 30-35 mph,
with 40+ mph gusts in western KY. Also of note are the mid/upper 50s
dewpoints in that area of convection in western KY.

The evolution of the morning convection is still the biggest
complicating factor for the afternoon forecast. The consensus is for
these showers (with embedded thunder) to lift northeast through the
western half of Kentucky and southern Indiana through 15-16z. By
that time, the sfc cold front should have already pushed into the
Wabash Valley. In fact, convection is already firing along the front
itself in northeast Texas. This favored solution does still support
a lull in precipitation from midday into the early afternoon hours.
While clearing looks unlikely, the boundary layer moisture return is
likely to be strong enough to send sfc dewpoints into the lower 60s.
And the diurnal timing of this convection will be ideal for
maximizing instability. This should yield a corridor of MLCAPE
exceeding 400-500 J/kg, though values above 1000 J/kg are unlikely.

Compared to our previous low-CAPE convective events so far this
year, this is an event with a higher ceiling in terms of severe
weather potential. It is still a conditional threat, as our
northwestern counties in southern IN may not have much time to
destabilize after this morning's activity. Substantial deep and low
level shear will support rotation, particularly with any discrete
cells. HREF max 2-5 km updraft helicity shows two interesting
bullseyes, one in southern IN this afternoon and another in central
KY east of I-65 this evening. HREF's mean fixed-layer STP also peaks
around 3-4 this afternoon and evening. 0-1 km SRH is forecast to be
in the 300-400 m2/s2 range. Storm mode still looks to be a
combination of discrete cells and linear segments. Damaging straight-
line winds are the primary hazards, with tornadoes and hail possible
as well. Localized heavy downpours may lead to isolated flash
flooding, especially in areas that see at least moderate rates this
morning.

Even outside of thunderstorms, it still looks quite windy today. The
Wind Advisory still looks good. Gusts of 40-50 mph are likely, with
gusts gradually diminishing late this evening behind the line. Today
will be warm, with lows tonight falling back into the low to mid
40s.

.Long Term...(Friday through Wednesday)
Issued at 340 AM EDT Thu Mar 14 2019

Expect the cold front to be east of Kentucky Friday daybreak, though
a drier secondary wave will be approaching for the late. Most
guidance keeps our area with no measurable precip for this wave, but
for the legacy GFS and the WRF-nmm. Will carry some sprinkles in the
afternoon.

After a cool Friday and Saturday, this forecast will be dominated by
"normal" conditions! A weak disturbance may try and bring light
precip Sunday afternoon to Monday. Given some model inconsistency in
timing, not surprisingly the blends are keeping pops silent. A
better signal continues with the Wednesday system, so will go with
higher precip chances there.

&&

.Aviation...(18Z TAF Issuance)
Updated at 111 PM EDT Thu Mar 14 2019

A line of strong to severe storms is currently ongoing across south-
central Indiana into western Kentucky. This line will slowly move to
the east through the afternoon, though some uncertainty remains as
to whether it will hold together or begin to break apart as some
models indicate some weakening. Regardless, will keep thunderstorms
in all TAF for a period this afternoon and evening. Gusty and
erratic winds will be possible in any thunderstorm.

Drier air will move in behind the line of storms and result in VFR
conditions, though a deck of stratus clouds may impact terminals
early tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...EBW
Long Term...RJS
Aviation...DM
Hazardous weather outlook, Mar 14, 10:55 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1055 AM EDT Thu Mar 14 2019

KYZ033>043-045>049-053>057-063>067-073>078-081-082-151500-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. Heavy rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-151500-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. See the latest tornado watch for details. Heavy
rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

DM

In the hours before

Special weather statement, Mar 14, 12:20 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
1220 PM EDT THU MAR 14 2019

INZ083-141700-
Dubois-
1220 PM EDT THU MAR 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...

At 1219 PM EDT, radar indicated strong thunderstorms from 8 miles
east of Petersburg to near Lynnville. Movement was northeast at 40
mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Jasper, Huntingburg, Holland, Dubois, Celestine, Saint Marks,
Portersville, Millersport, Bretzville. and Dubois Crossroads.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8674 3829 8679 3820 8704 3820 8707
TIME...MOT...LOC 1619Z 237DEG 36KT 3851 8712 3819 8727

13
Local storm report, Mar 14, 1:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             IRELAND                 38.41N 87.00W
03/14/2019  E1.00 INCH       DUBOIS             IN   EMERGENCY MNGR

            REPORTED AT IRELAND, IN.

&&

CG
Local storm report, Mar 14, 1:23 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
123 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FUNNEL CLOUD     BRETZVILLE              38.30N 86.87W
03/14/2019                   DUBOIS             IN   911 CALL CENTER

            FUNNEL CLOUD REPORTED AT STATE ROAD 64 AND
            STATE ROAD 162.

&&

KDW
Local storm report, Mar 14, 1:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 4 ENE HOWE VALLEY       37.70N 86.02W
03/14/2019  M55 MPH          HARDIN             KY   MESONET

&&

CG
Local storm report, Mar 14, 1:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 3 ENE LORETTO           37.65N 85.36W
03/14/2019  M52 MPH          MARION             KY   MESONET

&&

CG
Local storm report, Mar 14, 1:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 NNW MT. EDEN          38.08N 85.16W
03/14/2019  M53 MPH          SHELBY             KY   MESONET

&&

CG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:20 PM EDTSpecial Weather StatementLMKDubois40 min
Mar 14, 12:30 PM EDTSevere Thunderstorm WarningLMKDubois16 min
Mar 14, 12:56 PM EDTSevere Thunderstorm WarningLMKDubois34 min
Mar 14, 1:08 PM EDTTornado WarningLMKDubois22 min
Mar 14, 1:18 PM EDTSevere Thunderstorm WarningLMKDubois27 min
Mar 14, 1:25 PM EDTTornado WarningLMKOrange25 min
Mar 14, 1:43 PM EDTSevere Thunderstorm WarningLMKOrange32 min
Mar 14, 2:06 PM EDTSevere Thunderstorm WarningLMKWashington24 min
Mar 14, 2:11 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry34 min
Mar 14, 2:25 PM EDTTornado WarningLMKCrawford, Orange25 min
Mar 14, 2:40 PM EDTSevere Thunderstorm WarningLMKCrawford, Perry35 min
Mar 14, 2:52 PM EDTSevere Thunderstorm WarningLMKPerry23 min
Mar 14, 2:58 PM EDTTornado WarningLMKWashington17 min
Mar 14, 3:13 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry32 min
Mar 14, 3:15 PM EDTHigh Wind WarningLMKClark, Floyd, Harrison3 hr
Mar 14, 3:15 PM EDTWind AdvisoryLMKClark, Floyd, Harrison8 hr
Mar 14, 3:25 PM EDTSevere Thunderstorm WarningLMKScott, Washington20 min
Mar 14, 3:36 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison24 min
Mar 14, 3:53 PM EDTSevere Thunderstorm WarningLMKClark37 min
Mar 14, 4:10 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott20 min
Mar 14, 4:22 PM EDTSevere Thunderstorm WarningLMKJefferson12 min
Mar 14, 4:54 PM EDTAreal Flood AdvisoryLMKClark, Floyd3 hr
Mar 14, 4:59 PM EDTTornado WarningLMKClark, Jefferson, Scott16 min

Nearby

Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.